Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 8, NWS Columbia, SC

March 28, 2021Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 28, 2021, 1:15 PM EDT for Newberry County, South Carolina. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2021, 1:15 PM EDT (17:15 UTC)
Expired
Mar 28, 2021, 1:45 PM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Newberry County, SC

The radar

The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 1:35 PM EDTTSTM WND GST 553 Nw Newberry, SCTHE NEWBERRY COUNTY AIRPORT MEASURED A 55 MPH WIND GUST.
Mar 28, 1:42 PM EDTTSTM WND DMG8 Sse Whitmire, SCSC HIGHWAY PATROL REPORTED A TREE DOWN ON HWY 176 AT BRAZELMANS BRIDGE RD.
Mar 28, 1:43 PM EDTTSTM WND DMG8 Nne Newberry, SCREPORTED 3 TO 4 TREES DOWN NEAR THE INTERSECTION OF MOLLYS ROCK ROAD AND HWY. 176.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

650 
WUUS52 KCAE 281715
SVRCAE
SCC071-281745-
/O.NEW.KCAE.SV.W.0008.210328T1715Z-210328T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
115 PM EDT Sun Mar 28 2021

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Newberry County in central South Carolina...

* Until 145 PM EDT.

* At 115 PM EDT, a severe thunderstorm was located near Cross Hill,
  or 14 miles west of Newberry, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newberry, Whitmire, Newberry College, Newberry County Airport,
  Chappells Fire Station, Newberry County Detention Center,
  Maybington Fire Station, US-176 and SC-
  34 Crossroads, Bush River Fire Station, Vaughnville, Belfast
  Wildlife Management Area and Enoree Ranger District Office.

This includes Interstate 26 between mile markers 62 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3449 8157 3445 8154 3449 8149 3449 8142
      3445 8142 3432 8136 3419 8193 3420 8194
      3425 8191 3430 8190 3437 8178 3444 8173
      3446 8169 3453 8164
TIME...MOT...LOC 1715Z 252DEG 56KT 3430 8187 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa
2 follow-up statements
652 
WWUS52 KCAE 281730
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
130 PM EDT Sun Mar 28 2021

SCC071-281745-
/O.CON.KCAE.SV.W.0008.000000T0000Z-210328T1745Z/
Newberry SC-
130 PM EDT Sun Mar 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL NEWBERRY COUNTY...

At 130 PM EDT, a severe thunderstorm was located near Newberry County
Airport, or near Newberry, moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newberry, Newberry College, Newberry County Airport, Chappells Fire
Station, Newberry County Detention Center, Maybington Fire Station,
US-176 and SC-
34 Crossroads, Bush River Fire Station and Enoree Ranger District
Office.

This includes Interstate 26 between mile markers 64 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3445 8154 3449 8149 3449 8142 3445 8142
      3432 8136 3419 8193 3434 8176 3441 8170
      3451 8160
TIME...MOT...LOC 1730Z 252DEG 56KT 3438 8159 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa
308 
WWUS52 KCAE 281740
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
140 PM EDT Sun Mar 28 2021

SCC071-281749-
/O.EXP.KCAE.SV.W.0008.000000T0000Z-210328T1745Z/
Newberry SC-
140 PM EDT Sun Mar 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEWBERRY COUNTY WILL
EXPIRE AT 145 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3445 8154 3449 8149 3449 8142 3445 8142
      3432 8136 3419 8193 3434 8176 3441 8170
      3451 8160
TIME...MOT...LOC 1739Z 252DEG 56KT 3441 8149 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 11:42 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 28, 11:42 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1142 AM EDT Sun Mar 28 2021

.SYNOPSIS...
An upper trough and cold front this afternoon brings showers and
chance of strong/severe thunderstorms. Much cooler and drier weather
expected for Monday as a ridge builds in. There's a chance of rain
Tuesday and then again Wednesday as a strong low pressure and front
swing through. A deep high pressure system builds in for the
remainder of the week and into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Line of showers and storms is moving into the Upstate as of
11AM. We continue to watch as this approaches our area but will
note that the line produced sub-severe wind gusts as it passed
through the Atlanta metro, although we may destabilize a bit
more as we head into the afternoon. Forcing of this line is a
deep trough that has dug into the TN Valley today. As it pushes
east, the best synoptic scale forcing does look to remain north
of the area but much of the area will be in the right entrance
region of a strong jet streak through this afternoon and
evening which will at least lead to better forcing than
yesterday. Recent CAM runs have actually weakened this line as
it approaches the area, however, which is definitely not out of
the question with limited instability and some drier air
currently settling over our area with PWATs below an inch. The
caveat to all this is that winds today both at the surface and
just above the surface are fairly strong. At the Columbia
Airport, we continue to get gusts above 30mph as we increase
mixing. VAD wind profiler from CAE as well shows winds around
55mph at 3000 feet. Comparing this to Atlanta's VWP, we may
have slightly stronger low level winds, especially in northern
and western counties.

All in all, the main threat with this line will be isolated
damaging wind gusts with breezy winds continuing through much of
the day, even outside of any thunderstorm activity. Hail will
also be possible, although lapse rates are a bit more marginal
compared to yesterday. In addition, much of the ongoing
convection remains low-topped with MRMS showing limited
reflectivity around the freezing level with this line. The best
chance for anything severe will remain in the western and
northern forecast area where the forcing will be greatest.
Beyond the initial leading edge where any potential severe
weather would be, rain chances will continue for a couple hours
with some trailing stratiform precip. The main cold front will
push through this evening with winds remaining breezy as they
shift out of the west.

After the front moves through this evening, northwest winds at 5-10
mph quickly develop and skies are expected to clear out overnight as
much drier air fills in. Overnight lows should fall sharply, into
the mid 40s for most of the forecast area.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The forecast becomes much more benign on Monday, with a high
pressure quickly traversing the region. This will be the result of
the cold front pushing through on Sunday, and will knock
temperatures back to near or below normal for this time of year. The
high will be quick to move through, reaching the Mid-Atlantic
Coastline by Monday evening. Much drier air will filter into the
region behind the front as well, so we should be pleasant and mostly
sunny on Monday. Highs are expected to be in the upper 60s and lower
70s. It really should be a beautiful day. Clear skies should
continue into Monday night, allowing lows to fall into the mid and
upper 40s.

Tuesday will be a weird day. The front on Sunday looks to settle in
across the northern Gulf of Mexico by Monday, and will begin lifting
northward as a warm front on Monday night. This will slowly approach
our region as a weak mid-level disturbance lifts into our region
ahead of a deeper trough across the central Plains. PWs will
gradually be increasing throughout the day as a result, and cloud
cover should increase as the front approaches. Guidance has trended
towards a less amplified/intense disturbance, and delayed its
passage through the region. As a result, the inverted trough along
the coastline doesn't look to be as intense. This + a less favorable
surface positioning of the departing surface high leads me to
believe we aren't gonna see an in-situ wedge develop on Tuesday.
Winds should generally remain easterly and southeasterly throughout
the day, and rain isn't expected until the afternoon now, and should
generally be light. Highs will likely be in the upper 60s and low
70s. Clouds will definitely remain in place for much of the day and
into the overnight hours, holding lows elevated into the upper 50s
and lower 60s. Rain chances will continue into the overnight hours
as the warm front approaches, moisture deepens, and lift increases
ahead of the next system.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The only real worry during the long term period will be on
Wednesday. Models are in good agreement that a deep trough will dig
into the Ohio and Tennessee Valley region, and force a surface low
over the Mid Atlantic and northeastern US. The warm front on Tuesday
is forecast to quickly push to the north as strong southerly and
southwesterly flow develop ahead of the trough and surface front.
Models differ on precip coverage on Wednesday morning, but generally
clear us out by Wednesday afternoon ahead of a strong cold front.
Given impressive wind fields with the deep trough, and GEFS/ECM
Ensembles showing good probabilities of >500 j/kg of CAPE, I will
continue to highlight Wednesday evening as a timeframe for possible
severe weather ahead of the front. CIPS analogs are not too
impressed, so I think we will just need to monitor the situation.
Strong southwesterly flow ahead of the front will help to push high
temps up into the upper 70s and lower 80s by Wednesday afternoon.
Lows will fall into the upper 40s and lower 50s.

Beyond Wednesday, a smooth forecast is expected. Highs will be well
below normal as a strong, Canadian high settles into the southern
US. This will be anomalously strong for this time of year, with
NAFES guidance indicating surface pressures nearing the max for time
of year. It is clear the high will at least be at or above 1028mb,
which is very strong for this time of year. Given this, I think
we'll need to start watching Thursday and Friday nights for a
widespread frost/freeze as the surface high settles into the area.
Highs likely won't get out of the upper 50s and lower 60s through
Saturday. On Saturday and Sunday, we should slowly begin moderating
temps back towards normal as the surface high shifts to our east.
The high will push very dry air in the region as well, so I don't
expect rain chances during this timeframe.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR expected through the morning. MVFR possible as a strong cold
front and thunderstorms move through later this afternoon.

Strong south-southwesterly winds will continue, sustained 15
knots and gusting to 30 kts. No visb restrictions expected
through this time with VFR cigs. Beyond the surface winds, the
main the feature of the day is the approaching cold front. The
band of showers and thunderstorms is expected to start impacting
AGS/DNL/CAE/CUB around 19z, followed an hour later at OGB. The
severity of this line is still somewhat uncertain, but the best
ingredients appear to be in the CSRA. Regardless, expecting
strong gusting winds, possibly to severe levels, visb and cig
reductions as the line passes for all terminals. The line is
expected to be fairly thin, and should not last more than an
hour or two when it passes. Some stratiform rain is likely
behind the initial thunderstorms, reflected in the TAFs.

EXTENDED AVIATION OUTLOOK...No restrictions expected Sunday
night through Monday as high pressure builds in. Another system
approaches Tuesday and Wednesday bringing restriction
possibilities.

&&

.HYDROLOGY...
Heavy rainfall in the Upper Savannah, Broad, Catawba and Pee
Dee Basins over the past 24 hours is moving southward into area
rivers. Flooding is occurring on Midland and Pee Dee rivers.
For the latest river flood warnings, see our web page at
www.weather.gov/cae

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 AM EDT Monday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 5 AM EDT Monday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Mar 28, 5:35 AM EDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
535 AM EDT Sun Mar 28 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
290945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
535 AM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT
MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

There is a slight risk for severe thunderstorms across the forecast
area this afternoon. The highest risk is across the western and
northern counties of the CWA with damaging wind as the primary
threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 12:33 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
1233 PM EDT Sun Mar 28 2021

GAZ040-SCZ018-281715-
Lincoln GA-McCormick SC-
1233 PM EDT Sun Mar 28 2021

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 115 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 1232 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Due West to
near Maxeys, moving east at 60 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Curry Hill,
Gill's Point, Mount Carmel Park, Bordeaux, Hester's Ferry Campground,
Chennault, Mount Carmel and Leroy's Ferry Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until these storms pass.

&&

LAT...LON 3398 8265 3398 8264 3397 8264 3398 8261
      3396 8256 3402 8259 3407 8253 3408 8248
      3406 8245 3406 8233 3400 8232 3379 8257
      3383 8260 3386 8257 3387 8258 3386 8261
TIME...MOT...LOC 1632Z 255DEG 51KT 3430 8245 3371 8317

fwa
Special weather statement, Mar 28, 1:02 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
102 PM EDT Sun Mar 28 2021

GAZ040-SCZ018-020-021-025-026-281800-
Lincoln GA-Fairfield SC-Newberry SC-McCormick SC-Saluda SC-
Edgefield SC-
102 PM EDT Sun Mar 28 2021

...Strong Thunderstorms Will Impact Portions of northern Lincoln...
northwestern Fairfield...Newberry...McCormick...Saluda and
northwestern Edgefield Counties Until 200 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 101 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Union to near
Clinton to 7 miles south of Bobby Brown State Park, moving east at 65
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Small trees with compromised
           root systems may also be blown over.

Some locations in the path of these storms include...
Newberry, VC Summer Nuclear Station, Edgefield, Saluda, McCormick,
Lincolnton, Whitmire, Prosperity, Elijah Clark State Park,
Monticello, Saluda County Airport, Newberry College, Blackstock,
Mccormick County Airport, Newberry County Airport, Blair, Lake
Greenwood, Little Mountain, Pomaria and Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 26 between mile markers 62 and 86.

LAT...LON 3406 8243 3406 8233 3397 8230 3402 8224
      3397 8218 3396 8202 3413 8187 3420 8194
      3430 8190 3437 8178 3453 8164 3445 8154
      3450 8142 3457 8142 3455 8097 3380 8192
      3380 8258 3383 8260 3386 8257 3388 8262
TIME...MOT...LOC 1701Z 252DEG 58KT 3477 8164 3450 8189 3388 8260

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:33 PM EDTSpecial Weather StatementCAEMcCormick27 min
Mar 27, 10:35 PM EDTSpecial Weather StatementCAEFairfield25 min
Mar 28, 5:29 AM EDTRiver Flood WarningCAELexington, Richland16 hr
Mar 28, 9:39 AM EDTRiver Flood WarningCAEFairfield, Kershaw, Lancaster6 days
Mar 28, 12:33 PM EDTSpecial Weather StatementCAEMcCormick42 min
Mar 28, 1:02 PM EDTSpecial Weather StatementCAEMcCormick, Newberry, Saluda58 min
Mar 28, 1:50 PM EDTSpecial Weather StatementCAEChesterfield, Fairfield, Kershaw, Lancaster, Lexington, Richland and 1 more55 min
Mar 28, 2:06 PM EDTSpecial Weather StatementCAEEdgefield39 min
Mar 28, 2:45 PM EDTSpecial Weather StatementCAEAiken, Edgefield60 min
Mar 28, 3:33 PM EDTSpecial Weather StatementCAERichland42 min
Mar 28, 3:49 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter41 min
Mar 28, 4:23 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter37 min
Mar 28, 4:40 PM EDTSpecial Weather StatementCAEClarendon50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.